Virginia, 2010

Flash Flood in Virginia, August 24, 2010

August 24, 2010 · NWS RNK · 1 event in 1 county or zone

An unusual pattern developed early in the 24th with low-topped showers and few embedded thunderstorms that tracked from east to west in the morning and midday hours. Rainfall rates were not especially intense but were prolonged over parts of Campbell County and the City of Lynchburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An unusual pattern developed early in the 24th with low-topped showers and few embedded thunderstorms that tracked from east to west in the morning and midday hours. Rainfall rates were not especially intense but were prolonged over parts of Campbell County and the City of Lynchburg. The 24-hour rainfall for August 24th of 2.55 (midnight to midnight) at LYH set a record for the date, breaking the old record of 2.21 set in 1967. Other 24-hour amounts ending at 7 AM EDT on the 25th included Lynchburg COOP 3.64 , Sugarloaf Mountain IFLOWS 3.53 , Sloan Branch IFLOWS 3.19 and Lynchburg (LYH) 2.84 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 24, 12:04 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 24, 12:04 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT TUE AUG 24 2010

.SYNOPSIS...
A STRONG UPPER LOW WILL PLAGUE THE REGION THROUGH TONIGHT. A COLD
FRONT ENTERING THE OHIO VALLEY WILL PUSH THE SYSTEM TO THE COAST
BY LATE WEDNESDAY. THIS COLD FRONT CROSSES THE CAROLINAS BY
THURSDAY MORNING. A LARGE COOL AND DRY AREA OF HIGH PRESSURE
COVERS THE EASTERN UNITED STATES INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LOW CONTINUES TO DROP SOUTH ACROSS THE REGION TODAY. MADE A
QUICK UPDATE TO INCREASE POPS ESPECIALLY ALONG THE NORTHERN BLUE
RIDGE MOUNTAINS. USED A BLEND OF SREF AND CONTINUITY FOR POPS.
SOME OF STORMS THIS AFTERNOON WILL CONTAIN HEAVY RAINS. WILL HAVE TO
MONITOR FOR LOCAL FLOODING PROBLEMS. ELECTED TO MAKE SOME MINOR
ADJUSTMENTS IN TEMPERATURES AND CLOUD COVER. COOLER HIGHS THIS
AFTERNOON FROM THE UPPER 60S TO THE UPPER 70S.

OUR AREA WILL REMAIN IN WEAK FLOW BETWEEN THE OFFSHORE LOW
PRESSURE AND HIGH PRESSURE OVER THE MIDWEST TONIGHT. SHOWERS WILL
GRADUALLY TAPER OFF...BUT WITH CONTINUED WEAK UPSLOPE FLOW MAY
LINGER INTO THE OVERNIGHT.

.PREVIOUS DISCUSSION...
A COMPLEX UPPER LOW IS OVER THE MID ATLANTIC REGION. WATER VAPOR
SHOWS TWO CENTERS OF ROTATION...ONE NEAR N.J. AND ANOTHER DROPPING
SWWD INTO VA. DEEP CONVERGENCE ON THE SOUTH SIDE OF THE LOW
DROPPING INTO VA HAS PRODUCED A PERSISTENT AREA OF SHOWERS/TSTMS
WITH HEAVY RAINFALL. THIS AREA HAS CYCLED THROUGH AT LEAST 3
PERIODS OF HEAVIER CLUSTERS WITH CYCLONIC CIRCULATION...AND IS
DOING SO AGAIN OVER CHARLOTTE/HALIFAX COUNTIES. MVMNT OF THIS
FEATURE WILL TAKE IT OUT OF THE CWA BY ABOUT 11Z/700 AM. THERE ARE
SOME DIFFERENCES IN THE MODELS WHAT HAPPENS WITH THE UPPER LOW
AFTER THIS STRONG SHORT WAVE ROTATES SE OF THE CWA. I THOUGH THE
GFS HAD A GOOD HANDLE ON THE 00Z/800 PM MONDAY POSITION...AND IT
TAKES THE UPPER LOW INTO THE ERN CWA LATER TODAY. I SEE THE NEW
00Z ECMWF RUN ALSO DOES THIS. THE RESULT IS CONTINUED DEEPER
CONVERGENCE OVER THE ERN CWA...BUT WITH A MORE STABLE AIRMASS. IN
ADDITION...A DEEPER NORTHEAST TO EAST FLOW TRANSPORTS MOISTURE
INTO THE MTNS...SO UPSLOPE INTO THE BLUE RIDGE WILL HELP GENERATE
PRECIP THERE. END RESULT IS THAT I THINK THERE WILL BE GOOD
COVERAGE OF SHOWERS TODAY...BUT LESS CHANCE OF TSTMS. I HAVE
RAISED POPS CLOSER TO THE HIGHER MET GUIDANCE...AND HAVE LIKELY
POPS FOR MOST OF VA AND SE WV. WITH THE EXPECTED CLOUDS AND
RAIN...HIGH TEMPS WILL STRUGGLE TO RISE MUCH...EXCEPT THE FAR
WESTERN MTNS WHERE THERE MAY BE SOME SUN.

THE FORECAST AREA WILL BE IN WEAK FLOW BETWEEN THE OFF SHORE LOW
PRESSURE AND HIGH PRESSURE OVER THE MIDWEST TONIGHT. SHOWERS WILL
GRADUALLY TAPER OFF...BUT WITH CONTINUED WEAK UPSLOPE FLOW MAY
LINGER PAST MIDNIGHT ALONG AND EAST OF THE BLUE RIDGE. FOG MAY
BECOME WIDESPREAD...BUT CURRENT THINKING IS WE MAY HAVE MOSTLY
STRATUS...SO HAVE NOT ADDED INTO THE GRIDS YET. TEMPERATURES WILL
NOT DROP MUCH...SO HAVE KEPT LOWS MAINLY IN THE LOWER 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
STACKED CLOSED UPPER LOW OPENS UP ON WEDNESDAY...WITH ONE FINAL
DISTURBANCE SCRAPING THE EASTERN CWA WED MORNING BEFORE THE SYSTEM
IS ABSORBED AND SHOVED EAST BY A GYRE OVER HUDSON BAY. DEEP
SATURATED PROFILE TO 15KFT AT LYH ISNT GOING TO ALLOW MUCH
SUNSHINE...PERHAPS NOT BREAKING UNTIL LATE DAY. THUS...STAYED A
LITTLE COOLER THAN GUIDANCE THERE. LAST SHRTWV MAY ALSO GENERATE A FEW
SHOWERS FIRST PART OF WEDNESDAY BEFORE THE EASTERLY COMPONENT IS
ERASED...AS A COLD FRONT ENTERS THE OHIO VALLEY...RESULTING IN
DOWNSLOPING WINDS BY LATE WEDNESDAY. GOOD DROP IN H85 TEMPS BEHIND
THIS FRONT CONSIDERING THIS HOT SUMMER...WITH MID TO LOWER 50S
DEWPOINTS ARRIVING WEST OF THE BLUE RIDGE AFTER ITS PASSAGE. ONLY
EXPECTING A FEW SHOWERS AS IT CROSSES SE WEST VA WEDNESDAY NIGHT.
HIGH PRESSURE BRIDGES INTO THE MIDDLE ATLANTIC THURSDAY AND
THINKING THIS FRONT SHOULD EASILY CLEAR THE CWA. THUS...DID
REMOVED POPS SAVE FOR NW NC WHERE SURFACE CONVERGENCE AND TRAPPED
LLVL MOISTURE MAY LEAD TO A FEW SHWS. REFRESHING AIRMASS AND H85
TEMPS POTENTIALLY DROPPING TO THE SINGLE DIGITS THURSDAY NIGHT
MEANS FORECASTING TEMPS A LITTLE BELOW GUIDANCE...EXCEPT ACROSS
THE SOUTH WHERE DRIER AIR WILL BE LAST TO ARRIVE AND NE TO E WINDS
WILL PREVENT DECOUPLING INTO FRIDAY MORNING.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE AT THE SFC AND ALOFT WILL KEEP OUR WEATHER DRY THIS
PERIOD WITH SEASONAL OR SLIGHTLY ABOVE SEASONAL TEMPS. POSITION OF
THE SFC HIGH TO OUR NORTH AND NORTHEAST INTO THE WEEKEND SHOULD
ALLOW FOR A SLOWER MODERATION IN TEMPS WITH BUILDING 5H HGHTS FROM
THE SOUTHWEST. THE GFS KEEPS THE HIGH SITUATED OVER THE REGION
INTO THE MIDDLE OF NEXT WEEK SO ATTM...LOOKING AT A DRYING OUT PHASE
TO THE END OF AUGUST.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS THE UPPER LOW DROPS SOUTH INTO OUR REGION THIS AFTERNOON AND
TONIGHT...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE ACROSS OUR CWA. SOME OF THUNDERSTORMS WILL CONTAIN
HEAVY RAINS. THE EASTERLY LOW LEVEL FLOW WILL TRANSPORT
PLENTY OF LOW LEVEL MOISTURE INTO THE FORECAST AREA. MVFR CONDITIONS
WITH AREAS OF IFR/LIFR IN CLOUDS...FOG AND CONVECTION. THE BEST
CHANCE OF A THUNDERSTORMS WILL OCCUR EAST OF THE BLUE RIDGE
MOUNTAINS AT LYH...ROA AND DAN AIRPORTS.

THE UPPER LOW CENTER SHIFTS EASTWARD ON WEDNESDAY ALLOWING A
MORE WESTERLY TRAJECTORY TO DEVELOP DURING THE DAY. CONDITIONS WILL
SLOWLY IMPROVE BACK TO VFR FROM WEST TO EAST DURING THE DAY.

A DRY COLD FRONT WILL CROSS THROUGH THE AREA LATE WEDNESDAY
NIGHT. ONCE THIS FRONT GOES THROUGH A LARGE HIGH WILL KEEP THE
WEATHER VFR THROUGH EARLY NEXT WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH/WP
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...WP
AVIATION...JJ/KK
Hazardous weather outlook, Aug 24, 10:32 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1132 AM EDT TUE AUG 24 2010

NCZ001-002-018-VAZ007-009>020-WVZ042>045-251545-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1132 AM EDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-251545-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1132 AM EDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINS
THIS AFTERNOON AND TONIGHT...WHICH MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 10:05 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 AM EDT TUE AUG 24 2010

VAZ034-044-045-241600-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
1105 AM EDT TUE AUG 24 2010

...A SHOWER WITH HEAVY RAIN WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...

AT 1100 AM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 4 MILES WEST OF
RUSTBURG. THIS SHOWER IS MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS SHOWER. VERY HEAVY RAIN
WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL BE NEAR LYNCHBURG AIRPORT AROUND 1135 AM...
AND TIMBERLAKE AROUND NOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3704 7932 3730 7943 3739 7907 3725 7900

KK
Special weather statement, Aug 24, 11:08 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT TUE AUG 24 2010

VAZ022-023-033-034-044-045-241700-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-FRANKLIN VA-PITTSYLVANIA VA-
ROANOKE VA-
1208 PM EDT TUE AUG 24 2010

...SHOWERS AND ISOLATED THUNDERSTORMS CONTAINING HEAVY RAIN WILL
AFFECT PORTIONS OF BEDFORD...BOTETOURT...CAMPBELL...FRANKLIN...
PITTSYLVANIA AND ROANOKE COUNTIES...

AT 1155 AM EDT...AN AREA OF SCATTERED SHOWERS WITH EMBEDDED HEAVY
RAIN WAS MOVING WEST TO SOUTHWEST AT 5 TO 10 MPH ACROSS PARTS
OF THIS AREA.

POCKETS OF VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3723 8002 3760 7961 3722 7895 3700 7923

PC
Special weather statement, Aug 24, 11:37 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT TUE AUG 24 2010

VAZ044-058-241715-
HALIFAX VA-PITTSYLVANIA VA-
1237 PM EDT TUE AUG 24 2010

...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...

AT 1228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
NATHALIE...MOVING SOUTHWEST AT 10 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LEDA AROUND 1250 PM...MT AIRY AROUND 110 PM
AND RIDGEWAY AROUND 115 PM.

LAT...LON 3667 7921 3695 7931 3699 7894 3685 7885

PC
Special weather statement, Aug 24, 12:08 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE AUG 24 2010

VAZ022-033-034-241800-
BEDFORD VA-FRANKLIN VA-ROANOKE VA-
108 PM EDT TUE AUG 24 2010

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT
BEDFORD...FRANKLIN...ROANOKE COUNTIES...ROANOKE CITY AND SALEM...

AT 1255 PM EDT...AN AREA OD STRONG STORM WERE LOCATED ACROSS PARTS
OF BEDFORD AND ROANOKE COUNTIES...MOVING WEST TO SOUTHWEST AT 5 TO
15 MPH.

BRIEF STRONG WIND GUSTS AND VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 120 PM...BOONES MILL
AROUND 145 PM AND VINTON AROUND 200 PM.

LAT...LON 3717 7969 3707 8009 3734 8016 3736 7993
      3733 7987 3731 7985 3733 7983 3734 7979
      3737 7978 3737 7974

PC

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lynchburg (C)

When
August 24, 12:39 PM EST to 2:39 PM EST
Where
Lynchburg (C) County, 1.54 mi ESE of Lyh Ivy Hill Arpt to 1.58 mi ESE of Lyh Ivy Hill Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.390, -79.195

City police reported that Sandusky Drive was closed between Rhonda Road and Greenwood Drive due to rapidly flowing water well over 6 inches in depth. A later report said the water from Burton Creek reached 2 feet of depth in the parking lot of Sandusky Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256780.